Pemetrexed, which is used for the treatment of non-small cell lung carcinoma and malignant mesothelioma, induces cutaneous adverse reactions in approximately 20% of patients. There are also reports of the induction of fibrosing disorders. We describe a case of pemetrexed-induced scleroderma-like conditions in the lower legs of a patient whose pulmonary carcinoma has been relatively well controlled, with prolongation of the dose interval, in spite of the discomfort in both his legs. Skin biopsy revealed dermal fibrosis and dilated lymph vessels in the dermis, but lymphocytic infiltration around the lymph vessels, in contrast to the blood vessels, was minimal. Immunohistochemical staining revealed that the major subsets of T cells that had infiltrated around blood vessels were CD3 and CD45Ro, but no B cells were detected. High serum levels of interleukin (IL)-4 and IL-6 suggested that T cells, which secrete these cytokines, may be involved in the pathogenesis of this condition. Magnetic resonance imaging of the lower extremities revealed muscular and fascial involvement. Several chemotherapeutic agents, such as taxanes, gemcitabine and bleomycin, are known to induce scleroderma-like changes, and we should also keep the side-effects of pemetrexed in mind when we encounter patients with fibrosing conditions.
All Science Journal Classification (ASJC) codes